Texas, 2012Damaging Wind in Texas, August 18, 2012
August 18, 2012 · NWS HGX · 1 event in 1 county or zone
Two early evening thunderstorms merged, became severe, and produced some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two early evening thunderstorms merged, became severe, and produced some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 18, 3:10 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 18, 3:10 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 PM CDT SAT AUG 18 2012
.DISCUSSION...
SCATTERED CONVECTION HAS DEVELOPED ACROSS THE SOUTHERN HALF OF THE
REGION TODAY WITH BETTER COVERAGE THAN WE SAW YESTERDAY AFTERNOON.
MOST OF THE ACTIVITY REMAINS CENTERED ALONG A NORTHWARD MOVING
OUTFLOW BOUNDARY CURRENTLY ALONG A LINE FROM NEAR KATY TO IAH TO
LIBERTY. THIS BOUNDARY WILL CONTINUE TO BE A FOCUS FOR DEVELOPMENT
THROUGH THE EARLY EVENING HOURS AS IT CONTINUES TO MOVE OFF TO THE
NORTH.
THE SURFACE FRONT THAT HAS REMAINED NEARLY STATIONARY TO OUR NORTH
FOR THE PAST SEVERAL DAYS WILL BEGIN TO PUSH SOUTHWARD OVERNIGHT.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO
OUR NORTH AND EAST OVERNIGHT AND PUSH INTO THE REGION AHEAD OF THE
FRONT ON SUNDAY MORNING. WITH ABUNDANT MOISTURE AND THE BOUNDARY
MOVING INTO THE REGION SUNDAY LOOKS TO BE QUITE WET WITH MUCH OF
THE AREA RECEIVING RAIN. RAINFALL AMOUNTS LOOK TO AVERAGE BETWEEN
ONE HALF AND ONE INCH WITH SOME ISOLATED TOTALS OF AROUND 3 INCHES
WHERE THE HEAVIER THUNDERSTORMS DEVELOP.
THE FRONT WILL PUSH OFFSHORE BY EARLY MONDAY MORNING BRINGING MUCH
DRIER AIR INTO THE REGION. THIS WILL LEAD TO A FAIRLY PLEASANT
START TO THE WEEK WITH SUNNY SKIES AND A SLOW WARMING TREND.
OVERNIGHT LOWS WILL ALSO DROP CONSIDERABLY WITH SOME OF OUR
NORTHERN COUNTIES SEEING TEMPERATURES DROP BRIEFLY INTO THE UPPER
60S AROUND DAYBREAK. MOISTURE RETURN BEGINS AGAIN BY EARLY
THURSDAY AS WINDS BECOME ONSHORE. MODELS ARE IN GOOD AGREEMENT
WITH BRINGING A SERIES OF WEAK DISTURBANCES ACROSS THE REGION BUT
VARY CONSIDERABLY IN TIMING AND LOCATION...THUS WILL CONTINUE TO
CARRY SLIGHT CHANCE POPS THROUGH THE LAST TWO DAYS OF THE FORECAST.
38
&&
.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WELL OFFSHORE WILL WANE THIS
EVENING. THE STORMS SHOULD REDEVELOP TOMORROW MORNING WITH SLIGHTLY
DEEPER MOISTURE. SEAS OF 2 TO 3 FEET WILL BE BUILDING AS THE COLD
FRONT MOVES OFF THE COAST MONDAY WITH NORTH TO NORTHEAST WINDS BUT
BELOW SCEC CRITERIA. MAY HAVE SOME STRONG STORMS OVER THE GULF
WATERS SUNDAY NIGHT AND MONDAY MORNING. TROPICAL WAVE OUT EAST OF
THE LEEWARD ISLAND PROGGED TO MOVE WEST WITH THE GFS DRAGGING IT
NORTHWEST UP THE ISLAND CHAIN TOWARD CUBA WHILE THE ECMWF IS MORE
SOUTHERLY TRACK THROUGH THE SOUTHERN CARIBBEAN MONDAY THE 27TH ON
DUE WESTERLY TRACK SO NOT CONCERN ATTM.
45
&&
.FIRE...
WIDESPREAD RAINS WILL HELP WITH THE DRIER WEATHER OF THE LAST FEW
WEEKS. COLD FRONT WILL MOVE THROUGH THE AREA MONDAY MORNING AND
AFTERNOON. RH VALUES MAY DIP TO 30-35 PERCENT TUESDAY POST FRONTAL
WITH THE DRY NORTHERLY FLOW.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 93 71 92 69 / 30 50 20 10 10
HOUSTON (IAH) 77 93 74 93 71 / 30 50 30 10 10
GALVESTON (GLS) 84 89 79 90 79 / 30 50 40 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...38
AVIATION/MARINE...45
Hazardous weather outlook, Aug 18, 5:02 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
602 AM CDT SAT AUG 18 2012
TXZ163-164-176>179-195>200-210>214-226-227-235>238-191115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
602 AM CDT SAT AUG 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY IN RESPONSE TO AN
INCREASE IN MOISTURE AND A WEAK UPPER LEVEL DISTURBANCE. THE
STORMS WILL MOVE SLOWLY SO SOME OF THE STRONGER STORMS WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF...BUT LOCALLY HEAVY RAINFALL.
WIDESPREAD HEAVY RAIN IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY AS DEEP MOISTURE
AND AN UPPER LEVEL DISTURBANCE LINGER OVER TEXAS. SLOW MOVEMENT IS
AGAIN EXPECTED SO A FEW OF THE STRONGER STORMS COULD PRODUCE
LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 18, 5:00 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
600 PM CDT SAT AUG 18 2012
TXZ198-199-212-213-182345-
WALLER TX-MONTGOMERY TX-HARRIS TX-GRIMES TX-
600 PM CDT SAT AUG 18 2012
...SPECIAL WEATHER STATEMENT...
AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MAGNOLIA...OR 6 MILES WEST OF
PINEHURST...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF MOTHBALLS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CONROE...THE WOODLANDS...TOMBALL...PINEHURST...OAK RIDGE NORTH...
SHENANDOAH...MAGNOLIA...CHATEAU WOODS...STAGECOACH...WOODLOCH AND
TODD MISSION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN TEXAS.
LAT...LON 3002 9547 3004 9587 3025 9590 3037 9550
3020 9532
TIME...MOT...LOC 2257Z 264DEG 16KT 3017 9582Thunderstorm Wind, Montgomery
- When
- August 18, 5:17 PM CST
- Where
- Montgomery County, 0.6 mi SSW of Magnolia
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.212, -95.754
Trees were downed near the intersection of FM 1774 and FM 1488.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, August 18, 20122 deaths · 8 injured · $836,000 · 52 kt wind · 19 events
- Dense Smoke in Indiana, August 18, 20121 death · 4 injured · 1 event
- Lightning Strike in Minnesota, August 18, 20121 death · 4 injured · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 18, 2012$277,000 · 50 kt wind · 8 events
- Lightning Strike in Wisconsin, August 18, 2012$300,000 · 1 event
- Flash Flooding and Damaging Wind in Texas, August 18 to 19, 2012$60,000 · 50 kt wind · 10 events
- Damaging Wind in Arizona, August 18, 2012$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, August 18, 20121.75 in hail · 13 events
- Damaging Winds in Alabama, August 18, 201270 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 18, 20122 events
- Funnel Clouds in Louisiana, August 18, 20122 events
- Damaging Winds in Texas, August 18, 2012$500 · 62 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407444.